October 2, 2013
FDA Seeks to Make Fentanyl Patches More Visible to Avoid Unintentional Exposure

Washington, D.C.—Pharmacists will soon see changes in Duragesic pain patches, as the FDA requests the manufacturer to make printed information on the product more visible. Similar changes also are being sought for generic fentanyl patches.

Janssen Pharmaceuticals, Inc., is being asked to print the name and strength of the drug on the patch in long-lasting ink, in a clearly visible color, according to the FDA safety communication that says the current ink color “varies by strength and is not always easy to see.”

More visible patches would be easier to find either on patients’ bodies or after they have fallen off and are in danger of being accidently ingested by children or pets, according to the FDA.

Public health officials have waged a campaign for safer use and disposal of the pain patches. They urged pharmacists and other health professionals to warn that used fentanyl patches still contain high levels of narcotic pain medication and should be folded—sticky sides together—and flushed down the toilet immediately after removal.

To avoid having a patch fall off and stick to someone in close contact, such as a child, patients should be urged to check periodically, by sight or touch, to assure the patch is still properly sticking to the skin. If the patch becomes loose, patients should be instructed to tape it down or cover it with a sticky adhesive film such as Bioclusive or Tegaderm, according to the FDA.

Fentanyl patch users also should be urged to read the medication guides and instructions for use and to seek emergency help if unintentional exposure occurs.

Since the FDA’s last warning about accidental exposure to fentanyl patches in April 2012, the agency has become aware of two additional deaths in children involving the products—one case was related to improper disposal of the fentanyl patch into the household trash while the other involved the transfer of a patch from a parent to a child in close proximity.

Previously, the FDA said a data search uncovered 30 cases of pediatric accidental exposure to fentanyl patches between 1990 and 2012, with 10 of the children dying and another 16 requiring hospitalization or medical intervention. Most of the cases involved children 2 years old or younger.

U.S. Pharmacist Social Connect